Alert archive / Kentucky / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 191, NWS Jackson, KY

June 9, 2011Floyd County, Magoffin County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Jun 9, 2011, 7:02 PM EDT for Floyd County, Magoffin County, Kentucky. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2011, 7:02 PM EDT (23:02 UTC)
Expired
Jun 9, 2011, 7:17 PM EDT
In force
15 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Floyd County, KY, Magoffin County, KY

The radar

The Jackson,KY radar (KJKL), 39 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.0 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2011-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1482 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2011-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -140 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1482 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
1013 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-140 m²/s²
0-3 km storm-relative helicity
-82 m²/s²
Significant tornado parameter
-0.4
Supercell composite
-1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

723 
WUUS53 KJKL 092302
SVRJKL
KYC071-153-092330-
/O.NEW.KJKL.SV.W.0191.110609T2302Z-110609T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
702 PM EDT THU JUN 9 2011

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL FLOYD COUNTY IN SOUTHEAST KENTUCKY...
  SOUTHEASTERN MAGOFFIN COUNTY IN SOUTHEAST KENTUCKY...

* UNTIL 730 PM EDT

* AT 657 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  MID...OR 12 MILES SOUTHWEST OF PRESTONSBURG...AND MOVING SOUTHEAST
  AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  PYRAMID...HIPPO...BOSCO AND HUEYSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 3756 8281 3748 8285 3754 8298 3761 8293
TIME...MOT...LOC 2302Z 296DEG 3KT 3754 8289
WIND...HAIL 60MPH 1.00IN

$$

KAS
2 follow-up statements
995 
WWUS53 KJKL 092309
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
709 PM EDT THU JUN 9 2011

KYC071-153-092330-
/O.CON.KJKL.SV.W.0191.000000T0000Z-110609T2330Z/
MAGOFFIN KY-FLOYD KY-
709 PM EDT THU JUN 9 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WEST CENTRAL
FLOYD AND EXTREME SOUTHEASTERN MAGOFFIN COUNTIES UNTIL 730 PM EDT...

AT 707 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
HIPPO...OR 11 MILES SOUTHWEST OF PRESTONSBURG...MOVING EAST AT 15
MPH.

LOCATIONS IMPACTED INCLUDE...
  HUEYSVILLE AND BOSCO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS IF YOU ARE IN
THE PATH OF THIS STORM. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 3752 8292 3758 8287 3756 8281 3749 8285
TIME...MOT...LOC 2309Z 287DEG 13KT 3753 8284
WIND...HAIL 60MPH 1.00IN

$$

KAS
946 
WWUS53 KJKL 092317
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
717 PM EDT THU JUN 9 2011

KYC071-153-092327-
/O.CAN.KJKL.SV.W.0191.000000T0000Z-110609T2330Z/
MAGOFFIN KY-FLOYD KY-
717 PM EDT THU JUN 9 2011

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL FLOYD AND EXTREME
SOUTHEASTERN MAGOFFIN COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF 
THE WARNED AREA.

LAT...LON 3752 8292 3758 8287 3756 8281 3749 8285
TIME...MOT...LOC 2317Z 296DEG 3KT 3753 8288

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 5:58 PM EDT, 1 hour 4 minutes earlier.

Area forecast discussion, Jun 9, 5:58 PM EDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
558 PM EDT THU JUN 9 2011

.SHORT TERM.../TONIGHT THROUGH SATURDAY/

CONVECTION INITIATED NEAR AN OUTFLOW BOUNDARY WHICH MOVED INTO THE
FORECAST AREA FROM THE NORTH TODAY. MOST OF THE CONVECTION HAS BEEN
NEAR AND SOUTH OF THIS LINE...ALTHOUGH MORE ISOLATED AND WEAKER
DEVELOPMENT ALSO TOOK PLACE TO THE NORTH EVENTUALLY. SHEAR HAS BEEN
VERY WEAK...BUT INSTABILITY SIGNIFICANT...YIELDING A FEW PULSE SEVERE
STORMS. THIS ACTIVITY WILL PERSIST FOR A WHILE...BUT SHOULD BE
DIMINISHING THIS EVENING AS HEATING IS LOST AND THE ATMOSPHERE ALSO
GETS WORKED OVER. WILL NEED TO USE A PRE-FIRST PERIOD TO ACCOUNT FOR
THE MOST COVERAGE LATE THIS AFTERNOON. WILL ONLY USE A 20 PERCENT POP
AFTER 00Z.

A SIMILAR SCENARIO WILL EXIST ON FRIDAY...MINUS A KNOWN BOUNDARY
BEING PRESENT. THAT BEING THE CASE...WILL EXPECT THUNDERSTORMS TO
POP AGAIN...BUT ONLY ISOLATED FOR MOST OF THE AREA. HIGHER TERRAIN
NEAR THE VA BORDER MAY ENCOURAGE A BIT MORE ABUNDANCE OF STORMS...AND
WILL USE LOW CHANCE POPS THERE. DEEP CONVECTION SHOULD DIMINISH AGAIN
ON FRIDAY EVENING.

ON SATURDAY A SURFACE COLD FRONT AND UPPER TROUGH WILL APPROACH FROM
THE NW. DEEP LAYER MOISTURE IS EXPECTED TO INCREASE AS THESE
FEATURES APPROACH. THIS POINTS TO AN INCREASED POP...ESPECIALLY FOR
OUR NW COUNTIES.

FOR MAX TEMPS...WENT CLOSER TO THE COOLER METMOS RATHER THAN THE
WARMER MAVMOS BASED ON RECENT PERFORMANCE.

.LONG TERM.../SUNDAY THROUGH THURSDAY/...UPDATED

THE EXTENDED FORECAST BEGINS ON SATURDAY NIGHT WITH A ZONAL PATTERN
OVER THE OHIO VALLEY AND AS CLOSED 500MB LOW MOVING OVER THE GREAT
LAKES REGION. AT THE SURFACE...A FRONT WITH THE AFOREMENTIONED
FEATURE WILL PUSH THROUGH THE FORECAST AREA. THIS APPEARS TO BE THE
BEST CHANCE FOR PRECIP AND GOING FORECAST LOOKED GOOD FOR THIS EVENT
SO LEFT IN THE CHANCE POPS. THE FRONT THEN STALLS SOUTH OF THE
BORDER IN TN FOR THE BEGINNING OF THE WORKWEEK. THIS WILL LEAD TO
SEVERAL WEAK DISTURBANCES MOVING OVER THE AREA. THIS BASICALLY TAKES
THE PATTERN BACK TO A DIURNAL REGIME WITH AFTERNOON CONVECTION AND
THIS WAS SHOWN IN THE INHERITED GRIDS FAIRLY WELL SO MAKE A FEW
SLIGHT ADJUSTMENTS TO FORECAST AND LET IT ROLL.

TEMPERATURES SEEM ON TRACK WITH THE CURRENT FORECAST SO DID NOT
CHANGE THEM. OVERALL...TEMPERATURES NEAR NORMAL IN THE EXTENDED WITH
DAYTIME CONVECTION.

&&

.AVIATION.../18Z TO 18Z/

ISOLATED SHOWERS AND THUNDERSTORMS OF THIS AFTERNOON MAY PERSIST
INTO THE EVENING BUT SHOULD DIE OUT BEFORE 04Z. AREAS OF VALLEY FOG
ARE THEN EXPECTED OVERNIGHT UNTIL AROUND 14Z ON FRIDAY...WITH
LOCALIZED VLIFR. ASIDE FROM PRECIP AND FOG...VFR WITH LIGHT WINDS IS
EXPECTED.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...HAL
LONG TERM...SHALLENBERGER
AVIATION...HAL
Hazardous weather outlook, Jun 9, 5:04 PM EDT, 1 hour 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
504 PM EDT THU JUN 9 2011

KYZ044-050>052-079-080-083>088-104-116>118-101100-
FLEMING-MONTGOMERY-BATH-ROWAN-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-
KNOX-BELL-HARLAN-ELLIOTT-CLAY-LESLIE-LETCHER-
504 PM EDT THU JUN 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE POSSIBLE THIS EVENING. LOCALLY DENSE FOG IS
EXPECTED LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS ARE POSSIBLE AT TIMES...WITH THE GREATEST PROBABILITY
BEING SATURDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

KYZ058>060-068-069-106>115-119-120-101100-
ESTILL-POWELL-MENIFEE-ROCKCASTLE-JACKSON-MORGAN-JOHNSON-WOLFE-
MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-OWSLEY-PERRY-MARTIN-PIKE-
504 PM EDT THU JUN 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE POSSIBLE THIS EVENING. A FEW OF THEM MAY PRODUCE
LARGE HAIL AND DAMAGING WIND. LOCALLY DENSE FOG IS EXPECTED LATE
TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS ARE POSSIBLE AT TIMES...WITH THE GREATEST PROBABILITY
BEING SATURDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT ANY OCCURRENCE OF HAIL OR DAMAGING
WIND.

HAL

In the hours before

Special weather statement, Jun 9, 5:59 PM EDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
559 PM EDT THU JUN 9 2011

KYZ108-109-112-092230-
MAGOFFIN-WOLFE-BREATHITT-
559 PM EDT THU JUN 9 2011

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 630
PM EDT THURSDAY EVENING...

   SOUTHERN MAGOFFIN...
   EXTREME SOUTHEASTERN WOLFE AND
   NORTHEASTERN BREATHITT.

AT 558 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR CORNELIA...OR
9 MILES SOUTHWEST OF SALYERSVILLE...MOVING SOUTHEAST AT 15 MPH.

RESIDENTS SHOULD EXPECT TORRENTIAL RAIN...GUSTY WINDS OF XX TO XX
MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS.

KAS
Special weather statement, Jun 9, 6:10 PM EDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
610 PM EDT THU JUN 9 2011

KYZ107-109-092245-
JOHNSON-MAGOFFIN-
610 PM EDT THU JUN 9 2011

...A LINE OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES
THROUGH 645 PM EDT THURSDAY EVENING...

   WESTERN JOHNSON AND
   EAST CENTRAL MAGOFFIN.

AT 610 PM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM CHANDLERVILLE TO BARNETTS CREEK TO CONLEY...OR ALONG A
LINE EXTENDING FROM 8 MILES NORTH OF PAINTSVILLE TO SALYERSVILLE...
MOVING SOUTHEAST AT 5 MPH.

RESIDENTS SHOULD EXPECT TORRENTIAL RAIN...GUSTY WINDS OF XX TO XX
MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS.

KAS
Special weather statement, Jun 9, 6:34 PM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
634 PM EDT THU JUN 9 2011

KYZ109-110-092300-
MAGOFFIN-FLOYD-
634 PM EDT THU JUN 9 2011

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 700
PM EDT THURSDAY EVENING...

   EAST CENTRAL MAGOFFIN AND
   WEST CENTRAL FLOYD.

AT 634 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR GAPVILLE...OR
9 MILES SOUTHEAST OF SALYERSVILLE...MOVING SOUTHEAST AT 15 MPH.

RESIDENTS SHOULD EXPECT TORRENTIAL RAIN...GUSTY WINDS OF 30 TO 40
MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS.

KAS
Local storm report, Jun 9, 6:35 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
635 PM EDT THU JUN 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 PM     HAIL             OIL SPRINGS             37.81N 82.94W
06/09/2011  E1.00 INCH       JOHNSON            KY   TRAINED SPOTTER

            LARGEST STONES WERE ABOUT 1 INCH

&&

MB
Local storm report, Jun 9, 6:53 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
653 PM EDT THU JUN 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     TSTM WND DMG     W BELCHER               37.34N 82.37W
06/09/2011                   PIKE               KY   LAW ENFORCEMENT

            TREES AND POWER LINES WERE REPORTED NEAR DRAFFIN AND
            MILLARD.

&&

JJ
Special weather statement, Jun 9, 6:55 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
655 PM EDT THU JUN 9 2011

KYZ109-110-113-092330-
MAGOFFIN-FLOYD-KNOTT-
655 PM EDT THU JUN 9 2011

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 730
PM EDT THURSDAY EVENING...

   SOUTHEASTERN MAGOFFIN...
   WEST CENTRAL FLOYD AND
   NORTH CENTRAL KNOTT.

AT 655 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR ORCHARD...OR
11 MILES SOUTHWEST OF PRESTONSBURG...MOVING SOUTHEAST AT 15 MPH.

RESIDENTS SHOULD EXPECT TORRENTIAL RAIN...GUSTY WINDS OF 30 TO 40
MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS.

KAS

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 12:42 PM EDTSevere Thunderstorm WarningJKLClay, Jackson, Laurel, Owsley33 min
Jun 9, 12:55 PM EDTFlash Flood WarningJKLClay, Jackson, Owsley61 min
Jun 9, 3:04 PM EDTSevere Thunderstorm WarningJKLMcCreary, Wayne26 min
Jun 9, 3:13 PM EDTSevere Thunderstorm WarningJKLBell25 min
Jun 9, 3:58 PM EDTSevere Thunderstorm WarningJKLPulaski47 min
Jun 9, 4:03 PM EDTSevere Thunderstorm WarningJKLLaurel, McCreary, Pulaski, Rockcastle, Whitley42 min
Jun 9, 4:07 PM EDTAreal Flood AdvisoryJKLBell, Harlan, Knox, Whitley80 min
Jun 9, 4:19 PM EDTSevere Thunderstorm WarningJKLPike26 min
Jun 9, 4:52 PM EDTSevere Thunderstorm WarningJKLFloyd, Letcher, Pike23 min
Jun 9, 4:56 PM EDTSevere Thunderstorm WarningJKLClay, Estill, Jackson, Lee, Owsley21 min
Jun 9, 5:16 PM EDTSevere Thunderstorm WarningJKLBreathitt, Magoffin, Morgan, Perry, Wolfe44 min
Jun 9, 5:22 PM EDTSevere Thunderstorm WarningJKLElliott, Johnson, Morgan21 min
Jun 9, 6:13 PM EDTSevere Thunderstorm WarningJKLFloyd, Johnson, Magoffin47 min
Jun 9, 6:26 PM EDTAreal Flood AdvisoryJKLBreathitt, Lee54 min
Jun 9, 7:01 PM EDTAreal Flood AdvisoryJKLBreathitt, Floyd, Johnson, Knott, Magoffin, Martin and 1 more54 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.